Approximately 20% to 30% of testicular cancer patients undergoing
cisplatin-based chemotherapy experience ototoxicity, such as high
pitch hearing loss and tinnitus (ringing in the ears).
The hearing loss and tinnitus lasts at least two years after the end of chemotherapy. The hearing loss is usually permanent and irreversible. There is some debate as to whether the tinnitus is permanent or not. The total cisplatin dosing seems to be correlated with the likelihood of ototoxicity. To reduce the likelihood of ototoxicty, the cisplatin should be infused over four to six hours per day for five days, and the cumulative dosage kept under 400 mg/m2. The severity of the hearing loss and tinnitus increases with higher cumulative and higher individual doses.
It is also a good idea for chemotherapy patients to drink plenty of water, both while receiving the chemotherapy and during the evenings afterwards. This will help reduce the toxic effects of chemotherapy.
Some recent work suggests that there might be a protective effect from receiving amifostine (Ethyol) with the chemotherapy. Most of this work involves small studies of other cancers where the cisplatin dosage is different. These studies have shown either no effect or a slight but statistically insignificant protective effect. (The results for reducing neurotoxicity are more significant.) Larger-scale clinical trials are currently underway. There is also some concern that amifostine may reduce the effectiveness of cisplatin in killing the cancer.
Testicular cancer patients undergoing chemotherapy should have their hearing monitored by an audiologist. Although the high pitch hearing loss is usually above the speech range, it is occasionally more profound. If the hearing loss is severe, the oncologist can consider switching from cisplatin to carboplatin. Carboplatin has reduced toxicity, but is also less effective of a chemotherapy agent.
Tinnitus is a ringing sounds in the ears. Ringing is not the most accurate description, as it isn't a ringing of a bell, but rather a constant high pitched whine, akin to the way a dog whistle must sound to a dog. It's kind of like a constant scratching of nails on a chalk board or a fan motor that has a failed bearing. Or if you've ever been on Boston's subway, the screech of metal on metal when the trolleys make a sharp turn near Government Center.
The hearing loss and tinnitus is believed to be caused by the loss of cochlear outer hair cells.
There are plenty of snake-oil "cures" for tinnitus promoted on the web. Even if these cures were effective for other causes of tinnitus (they aren't, for the most part), they won't help with cisplatin-induced tinnitus. Masking the sound by listening to music can provide temporary relief for some. If your tinnitus isn't severe, you'll probably learn to ignore it with time.
Patients who experience hearing loss should take steps to avoid anything that is likely to cause further harm to their hearing. In particular, they should avoid loud noise environments, salt, aspirin, smoking and caffeine.
Causes | Checklist | Costs | Cancer Jokes | Cancer Scholarships | Sites